Iowa, 2013

Hail and Damaging Wind in Iowa, September 1, 2013

September 1, 2013 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms developed along and behind a cold front in northeast Nebraska late in the evening of August 31. The front was driven southeast by a relatively strong upper level trough dropping out of Canada toward the Great Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed along and behind a cold front in northeast Nebraska late in the evening of August 31. The front was driven southeast by a relatively strong upper level trough dropping out of Canada toward the Great Lakes region. Other thunderstorms developed in the early morning hours of Sept 1 west of Beatrice. High amounts of instability present allowed a few of the storms to produce isolated wind damage in southeast Nebraska and also from a line that tracked southeast along the Missouri River from northeast Nebraska. Some hail was also reported from the storms, with at least one report of dime-size hail in western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 10:48 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 31, 10:48 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 PM CDT SAT AUG 31 2013

.AVIATION...
06Z TAFS FOR KOFK...KOMA AND KLNK.

TIMING OF COLD FRONT PUSHING THROUGH ERN NEBRASKA WAS A LITTLE
SLOWER THAN THOUGHT WITH 00Z ISSUANCE AND WIND FORECAST WAS ADJUSTED
ACCORDINGLY. ALSO WITH CONVECTION DEVELOPING SW INTO NERN NEBR TO
THE NORTH OF KOFK...A TEMPO TSTM GROUP WAS MENTIONED AT KOFK TO
BEGIN TAF PERIOD. WHETHER OR NOT ACTIVITY CAN MAINTAIN ITSELF
FARTHER SE TOWARD KOMA AND KLNK WAS LESS CERTAIN. HOWEVER...TRENDS
WILL BE MONITORED AND POSSIBLE TAF AMENDMENTS MAY BE NEEDED
THROUGH 09-11Z AFTER WHICH ANY ACTIVITY SHOULD BE SE OF TAF SITES.
AFTER THAT VFR CONDITIONS WILL PREVAIL AT SITES.

CHERMOK

.PREV DISCUSSION... /ISSUED 303 PM CDT SAT AUG 31 2013/

SHORT TERM...TONIGHT THROUGH TUESDAY. SHORTWAVE MOVING INTO THE
NORTHERN PLAINS SHOULD DRIVE A COLD FRONT THROUGH THE AREA
TONIGHT. MID LEVEL TEMPS REMAIN QUITE WARM IN THE LOWER TO MID
TEENS...BUT FORCING MAY BE STRONG ENOUGH TO OVERCOME THIS.
PREVIOUS FORECASTS HAVE MAINTAINED 20 TO 40 PERCENT POPS
TONIGHT...AND LATEST GUIDANCE SUGGESTS THIS IS STILL REASONABLE...
ALTHOUGH THE NAM WAS SUSPICIOUSLY ABSENT OF ALL CONVECTION IN OUR
FORECAST AREA AND WOULD LEAVE MOST AREAS DRY. STILL APPEARS THAT
THE GREATER THREAT MAY BE NORTH OF I80 THIS EVENING...AND STORM
POTENTIAL MAY HOLD OFF ALONG I80 AND POINTS SOUTH UNTIL VERY LATE
IN THE EVENING AND OVERNIGHT. WITH CONTINUE FORWARD PROGRESS OF
THE FRONTAL BOUNDARY...COULD SEE LINGERING SHOWERS ALONG THE KS/NE
AND MO/IA BORDER AREAS EARLY SUNDAY MORNING.

BEYOND TONIGHT...THE REMAINDER OF THE SHORT TERM PERIOD LOOKS VERY
PROMISING FOR COOLER...DRIER AND DOWNRIGHT PLEASANT WEATHER. HIGH
PRESSURE BUILDING IN BEHIND THE FRONT WILL BRING REFRESHING RELIEF
TO THE RECENT HEAT WAVE SUNDAY AND ESPECIALLY LABOR DAY WITH
ABUNDANT SUNSHINE. LOWS MONDAY MORNING SHOULD BE MOSTLY IN THE
50 AND HIGHS MONDAY AFTERNOON IN THE LOWER 80S. COULD SEE SLIGHTLY
COOLER TEMPS TUESDAY MORNING IN THE UPPER 40S IN WESTERN IOWA AS
THE RIDGE AXIS PASSES OVERHEAD. SOUTHERLY FLOW RETURNS BY TUESDAY
WITH HIGHS BACK INTO THE MID/UPPER 80S WITH DRY WEATHER.

LONG TERM...WEDNESDAY THROUGH SATURDAY. A WEAK WAVE MOVING
THROUGH THE NORTHERN PLAINS SHOULD DRIVE A COOL FRONT TOWARD THE
AREA BY WEDNESDAY NIGHT. THE LATEST GFS DOES NOT PUSH THIS FRONT
THROUGH...WHILE CONSECUTIVE RUNS OF THE ECMWF HAVE INDICATED THAT
IT COULD MAKE IT AT LEAST INTO PART OF THE AREA WEDNESDAY NIGHT.
PREVIOUS FORECAST ALREADY HAD SMALL POPS ALONG/NORTH OF I80
WEDNESDAY NIGHT AND WILL LEAVE THOSE INTACT FOR CONSISTENCY SAKE.
OTHERWISE...JUST A VERY BRIEF COOL DOWN ON THURSDAY...AND NOT BY
MUCH...WITH TEMPS BACK INTO THE LOWER 90S BY SATURDAY WITH
CONTINUED DRY WEATHER.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 31, 4:06 PM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT SAT AUG 31 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
506 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS IN NORTHEAST NEBRASKA THIS
EVENING WITH THE RISK SHIFTING SOUTHEAST ACROSS THE I80 CORRIDOR
LATE THIS EVENING AND OVERNIGHT. IF STORMS DO MANAGE TO DEVELOP
AND MOVE ACROSS THE REGION...THEY COULD BE SEVERE WITH STRONG
WINDS THE PRIMARY HAZARD. ISOLATED LARGE HAIL WOULD ALSO BE
POSSIBLE.

A STRONG UPPER LEVEL DISTURBANCE TRACKING INTO NORTHEAST NORTH
DAKOTA AND NORTHERN MINNESOTA WILL DRIVE A COLD FRONT ACROSS THE
AREA THIS EVENING. THIS COMBINATION COULD BRING SCATTERED
THUNDERSTORMS TO THE REGION. HOWEVER...WARM MID LEVEL
TEMPERATURES...A MODEST LOW LEVEL JET AND MARGINAL WIND SHEAR
COULD LIMIT THE COVERAGE OR CONCENTRATE IT MORE TOWARD FAR
NORTHEAST NEBRASKA AND WEST CENTRAL IOWA.

A FEW MOSTLY NON-SEVERE THUNDERSTORMS COULD LINGER ACROSS FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AS
ANOTHER DISTURBANCE AND FRONT MOVE ACROSS THE AREA. AT THIS TIME
SEVERE WEATHER CHANCES APPEAR LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE
NEEDED THIS EVENING...AND THEN GENERALLY NORTH OF COLUMBUS
NEBRASKA TO HARLAN IOWA.

CHERMOK

In the hours before

Special weather statement, Aug 31, 11:57 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1257 AM CDT SUN SEP 1 2013

IAZ043-NEZ015-033-034-010630-
MONONA IA-THURSTON NE-BURT NE-CUMING NE-
1257 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA...THURSTON...
NORTHWESTERN BURT AND NORTHEASTERN CUMING COUNTIES UNTIL 130 AM
CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PENDER...OR 25 MILES SOUTHWEST OF SIOUX
CITY...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PENDER...LYONS...MACY...WALTHILL...WINNEBAGO...DECATUR...BANCROFT...
ROSALIE AND THURSTON.

LAT...LON 4203 9617 4189 9654 4214 9683 4222 9683
      4228 9667 4228 9648
TIME...MOT...LOC 0553Z 310DEG 29KT 4218 9666

BOUSTEAD
Special weather statement, Sep 1, 12:33 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
133 AM CDT SUN SEP 1 2013

IAZ055-NEZ034-045-010700-
HARRISON IA-WASHINGTON NE-BURT NE-
133 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...NORTH
CENTRAL WASHINGTON AND BURT COUNTIES UNTIL 200 AM CDT...

AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LYONS...OR 41 MILES SOUTH OF
SIOUX CITY...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...LYONS...MONDAMIN...HERMAN AND LITTLE SIOUX.

LAT...LON 4157 9612 4194 9650 4202 9637 4191 9616
      4190 9616 4187 9614 4187 9607 4177 9588
TIME...MOT...LOC 0630Z 311DEG 29KT 4190 9634

MAYES
Special weather statement, Sep 1, 1:20 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
220 AM CDT SUN SEP 1 2013

NEZ044-045-052-010800-
DODGE NE-DOUGLAS NE-WASHINGTON NE-
220 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DODGE...DOUGLAS AND
WASHINGTON COUNTIES UNTIL 300 AM CDT...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARLINGTON...OR 24 MILES NORTHWEST OF
OMAHA...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OMAHA...RALSTON...ARLINGTON...FORT CALHOUN...KENNARD...BENNINGTON...
BOYS TOWN AND WASHINGTON.

LAT...LON 4128 9590 4130 9590 4130 9593 4123 9591
      4119 9593 4120 9613 4151 9650 4164 9634
      4142 9593 4137 9593 4135 9596 4132 9592
      4132 9589 4129 9587
TIME...MOT...LOC 0716Z 311DEG 29KT 4152 9634

MAYES
Special weather statement, Sep 1, 1:23 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
223 AM CDT SUN SEP 1 2013

NEZ051-053-066-067-010815-
CASS NE-SARPY NE-SAUNDERS NE-LANCASTER NE-
223 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CASS...SOUTHERN SARPY...SOUTHERN
SAUNDERS AND NORTHEASTERN LANCASTER COUNTIES UNTIL 315 AM CDT...

AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF VALPARAISO...OR 17 MILES NORTH OF
LINCOLN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...SPRINGFIELD...WEEPING WATER...LOUISVILLE...GREENWOOD...
CEDAR CREEK...MURDOCK...CERESCO...MANLEY...MEMPHIS AND SOUTH BEND.

LAT...LON 4104 9684 4118 9677 4108 9602 4082 9611
TIME...MOT...LOC 0720Z 285DEG 29KT 4107 9665

MAYES
Special weather statement, Sep 1, 1:52 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
252 AM CDT SUN SEP 1 2013

IAZ043-055-056-NEZ034-010830-
MONONA IA-SHELBY IA-HARRISON IA-BURT NE-
252 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR MONONA...NORTHWESTERN SHELBY...
HARRISON AND BURT COUNTIES UNTIL 330 AM CDT...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HORNICK TO
CRAIG...OR ALONG A LINE EXTENDING FROM 21 MILES SOUTHEAST OF SIOUX
CITY TO 41 MILES NORTHWEST OF OMAHA...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ONAWA...TEKAMAH...LOGAN...WHITING...DECATUR...MONDAMIN...UTE...
PISGAH...MODALE...CRAIG...MOORHEAD...WOODBINE...MAPLETON...DUNLAP...
BLENCOE...LITTLE SIOUX...SOLDIER...MAGNOLIA...CASTANA AND TURIN.

LAT...LON 4152 9567 4164 9610 4166 9610 4168 9613
      4168 9624 4174 9644 4222 9616 4221 9567
      4187 9567 4186 9542
TIME...MOT...LOC 0748Z 287DEG 39KT 4229 9608 4180 9636

MAYES
Special weather statement, Sep 1, 2:01 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
301 AM CDT SUN SEP 1 2013

IAZ055-056-069-079-080-090-NEZ052-053-067-010845-
FREMONT IA-SHELBY IA-POTTAWATTAMIE IA-MILLS IA-HARRISON IA-
MONTGOMERY IA-CASS NE-DOUGLAS NE-SARPY NE-
301 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FREMONT...SHELBY...
POTTAWATTAMIE...MILLS...SOUTHEASTERN HARRISON...MONTGOMERY...EASTERN
CASS...DOUGLAS AND SARPY COUNTIES UNTIL 345 AM CDT...

AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELK HORN TO
SPRINGFIELD...OR ALONG A LINE EXTENDING FROM 55 MILES SOUTH OF IDA
GROVE TO 15 MILES SOUTHWEST OF OMAHA...AND MOVING SOUTHEAST AT 35
MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...COUNCIL BLUFFS...BELLEVUE...PAPILLION...LA VISTA...OFFUTT
AFB...MILLARD...PLATTSMOUTH...RALSTON...RED OAK...ELKHORN...
GLENWOOD...HARLAN...AVOCA...OAKLAND...SPRINGFIELD...SIDNEY...
MALVERN...TREYNOR AND WALNUT.

LAT...LON 4090 9531 4090 9538 4086 9539 4071 9571
      4123 9634 4139 9609 4139 9594 4145 9592
      4147 9597 4187 9535 4186 9510 4160 9509
      4160 9504 4151 9504 4150 9516 4116 9516
      4116 9493 4109 9493
TIME...MOT...LOC 0757Z 300DEG 31KT 4159 9511 4107 9617

MAYES

The radar

The Omaha radar (KOAX), 43 km away, was scanning. The volume nearest the first event began at 08:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawattamie

When
September 1, 2:12 AM CST
Where
Pottawattamie County, 1.48 mi NNW of Lake Manawa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.240, -95.860

Thunderstorm Wind, Fremont

When
September 1, 2:30 AM CST
Where
Fremont County, 19.78 mi NNW of Tabor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.170, -95.797

Thunderstorm winds caused damage to a business, partially lifting off the roof and tossing it downstream. There was also damage to a crane and minor tree damage in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465988, 467137.